Thunderstorm Wind, Litchfield
- When
- August 8, 5:20 PM EST
- Where
- Litchfield County, 0.69 mi S of Norfolk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.990, -73.200
A tree was downed in Norfolk.
An upper level disturbance moved through the region ahead of a surface cold front, which sparked off strong to severe thunderstorms during the afternoon and evening hours of Thursday, August 8th, 2019. As a result, multiple trees and wires were downed across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
An upper level disturbance moved through the region ahead of a surface cold front, which sparked off strong to severe thunderstorms during the afternoon and evening hours of Thursday, August 8th, 2019. As a result, multiple trees and wires were downed across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 8, 2:54 PM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 354 PM EDT Thu Aug 8 2019 .SYNOPSIS... A line of thunderstorms, some which may be severe, will move across eastern New York and into New England for late this afternoon into this evening. Behind these thunderstorms, cooler and drier air will move into the region for Friday, with just a stray shower possible across the Adirondacks. Continued comfortable and mainly dry weather will be in place for the weekend into early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 354 PM EDT...A long-lived line of showers and thunderstorms continues to advance eastward toward eastern New York. These thunderstorms have been ongoing since the morning hours when they originated over Ontario and Lake Erie. They are now starting to reach close to our western zones (western Mohawk Valley). Meanwhile, additional thunderstorms have been developing ahead of the main line across the Capital & Saratoga Regions as well and these are starting to strengthen towards severe levels as well. These thunderstorms are all developing in response to an approaching upper level trough and surface cold front, still located back across the Great Lakes. Although surface dewpoints have been a little lower as compared to yesterday, SBCAPE are still around 1500-2000 J/kg, which is providing plenty of instability to maintain these thunderstorms. In addition, 0-6 km bulk shear has been strengthening to nearly 40 kts across central NY in response to a strong low-level jet (850 hpa winds around 30 kts). The main question will be how long will these storms maintain themselves before weakening. The sufficient CAPE and increasing dynamics would suggest they should hold together through the early evening, but recent radar trends may suggest that the activity could be weakening due to the cold pool starting to outrun the convective line. The 3km HRRR/NAMNest haven't had a good handle on these storms today, but they are showing a general weakening trend with thunderstorm activity as they move eastward. Will continue to watch radar trends closely, and a Severe Thunderstorm Watch remains in effect until 8 PM for all of eastern NY in anticipation of this thunderstorm activity. Once this current thunderstorm activity moves through eastward into New England, there should start to be a clearing trend across the region. The actual front boundary will be crossing through later in the overnight hours, and there still could be a few lingering light showers over the Adirondacks. Otherwise, skies will be starting to have more breaks and humidity levels will be lowering, as winds switch to the west by late in the overnight. Lows should be in the mid 50s to mid 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... On Friday into Saturday, a large closed off upper level trough will be located over Quebec and will slowly be spinning eastward. Another shortwave trough will be diving around the western side of the closed low for Friday night into Saturday. With the cool northwest flow in place across the region, it should be fairly comfortable, with dewpoints falling into the 40s and 50s. The lower heights will promote some instability clouds during the afternoon hours, and we cannot totally rule out a stray shower or t-storm developing during diurnal heating (mainly across the Adirondacks) for Friday or Saturday afternoons. Any shower or thunderstorm would be rather brief and not produce much impact. Max temps look to mainly be in the 70s (some 60s over the high terrain) with overnight lows in the 50s (some upper 40s across the high terrain). For Sunday into Sunday night, dry weather looks to continue. The upper level flow will start to become more zonal, but surface high pressure will remain in control with a mainly clear sky. Highs will continue to be a little below normal, with mainly 70s. Overnight lows will comfortable in the 50s with continued low humidity levels. && .LONG TERM /MONDAY THROUGH THURSDAY/... A rather zonal pattern through the long term period as flow across the northeast corridor seems to be confluent. However, timing of waves across eastern Canada and convective elements across the Ohio and Tennessee Valley's will complicate factors for sensible weather. Monday, there seems to be a fair amount of consensus with the aforementioned confluence rather profound across the region which would limit shower potential and for partly cloudy skies. As H850 temperatures are progged to be around +10C, valley temperatures look to range around 80F with mainly 70s elsewhere. Monday night into Tuesday, the GGEM is the most aggressive with a shield of rain and elevated convection to impact the region, with the ECMWF and GFS a bit more suppressed. For now, we will keep chance PoPs on Tuesday and keep Monday night dry for now. Lows generally into the 50s. Wednesday, depending if the GGEM verifies, seems the GFS/ECMWF trends toward a drier solution with a weak anticyclonic flow regime under a somewhat trough axis either across the Great Lakes or northeast CONUS. For now, dry weather with lower than confidence forecast parameters at this time. Overall, temperatures look to average slightly below normal through the middle of next week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A line of strong to severe thunderstorms are along a cold front in central NY, while isolated to scattered showers and a rumble of thunder are around the KGFL and KALB areas well ahead of the cold front. Based on the movement of the scattered to isolated activity in the KGFL and KALB areas, indicating VCSH there, while little to no activity expected in KPOU or KPSF until the line of storms potentially reaches those areas this evening. Based on radar and satellite trends and some of the mesoscale models, the line of storms is expected to weaken a little by the time it reaches KALB and KGFL but still be strong enough to potentially produce some IFR visibilities, some MVFR ceilings and gusts to 35 Kt. Indicating TEMPO for thunderstorms between 22Z-23Z at KGFL and KALB and can amend if timing changes a bit. Further weakening suggested in mesoscale models as the line tracks east suggests just VCSH at KPSF and KPOU after about 23Z as the storms could weaken considerably by then. Can always amend if storms stay stronger longer. After about 02Z all showers and storms should have exited or dissipated and mainly VFR conditions should prevail the rest of tonight with some drier air gradually moving into the region. Just scattered clouds well above 3000 feet are expected after daybreak Friday morning. Winds will be south to southwest at around 10 Kt this afternoon with gusts from the west to 35 Kt in thunderstorms. Southwest winds diminish to less than 6 Kt tonight then become west Friday morning at around 10 Kt. Outlook... Friday Night through Sunday: No Operational Impact. NO SIG WX. Sunday Night through Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA. && .FIRE WEATHER... Ahead of a frontal boundary, showers and thunderstorms will be around this evening, with some areas seeing a wetting rainfall. Behind the front, drier air will move into the region for Friday and the weekend. RH values will fall as low as 40 to 50 percent for Friday, Saturday and Sunday afternoons. Southwest winds will be 5 to 10 mph for the rest of today into tonight. On Friday and Saturday, westerly winds will be 10 to 15 mph and westerly winds will be 5 to 10 mph on Sunday. && .HYDROLOGY... Ahead of an advancing cold front, an organized line of showers and thunderstorms is moving eastward across Upstate New York for later this afternoon into this evening. Although there may be an initial period of heavy rainfall with this activity, the heaviest storms are moving rather quickly, which is then followed by a period of light to moderate rainfall. Upstream observations have been seeing up to an inch of rainfall, although most areas are generally less. While this rainfall may be enough to cause some brief ponding of water on roadways and in fields, widespread hydrologic issues are not anticipated and flooding should not be an issue for the rest of the day. Outside of a stray shower across northern areas, dry weather is expected for Friday into the weekend. This should allow for any rises on rivers and creeks due to recent rainfall to recede. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis SHORT TERM...Frugis LONG TERM...BGM AVIATION...NAS FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous Weather Outlook National Weather Service Albany NY 552 PM EDT Thu Aug 8 2019 NYZ041>043-048>054-058>061-063>066-083-084-091100- Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Southeast Warren-Southern Washington- 552 PM EDT Thu Aug 8 2019 ...SEVERE THUNDERSTORM WATCH 562 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Warren, Washington, Saratoga, Schenectady, Albany, Rensselaer, Columbia, Greene, Dutchess and Ulster Counties in east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. In addition to severe thunderstorms, locally heavy rainfall is possible which may causing ponding on roadways or low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of wind damage, hail or flooding to the National Weather Service via email, social media or phone. NYZ032-033-038>040-047-082-091100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Schoharie-Northern Fulton- 552 PM EDT Thu Aug 8 2019 This Hazardous Weather Outlook is for Herkimer, Hamilton, Schoharie, Fulton and Montgomery Counties in east central New York. .DAY ONE...Tonight. A lingering thunderstorm is possible this evening, but no additional severe weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of wind damage, hail or flooding to the National Weather Service via email, social media or phone. CTZ001-013-MAZ001-025-VTZ013>015-091100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 552 PM EDT Thu Aug 8 2019 ...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. In addition to severe thunderstorms, locally heavy rainfall is possible which may causing ponding on roadways or low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of wind damage, hail or flooding to the National Weather Service via email, social media or phone.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
606 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 2 SE ADAMS 42.61N 73.10W
08/08/2019 E1.00 INCH BERKSHIRE MA TRAINED SPOTTER
&&
EVENT NUMBER ALY1902669
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
608 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG CLINTONDALE 41.69N 74.05W
08/08/2019 ULSTER NY SOCIAL MEDIA
TREE AND WIRES DOWN IN CLINTONDALE.
&&
EVENT NUMBER ALY1902670
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG SHAWANGUNK 41.64N 74.26W
08/08/2019 ULSTER NY SOCIAL MEDIA
TREE ON WIRES IN SHAWUNGUNK VALLEY.
&&
EVENT NUMBER ALY1902671
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
615 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 NE STOTTVILLE 42.32N 73.70W
08/08/2019 COLUMBIA NY TRAINED SPOTTER
LARGE TREE BRANCHES DOWN. ESTIMATED WIND OF 60 MPH.
&&
EVENT NUMBER ALY1902672
JLVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
616 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG HALFMOON 42.86N 73.74W
08/08/2019 SARATOGA NY 911 CALL CENTER
TREES DOWN IN HALFMOON TOWNSHIP.
&&
EVENT NUMBER ALY1902673
MSEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT THU AUG 08 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG PITTSFIELD 42.45N 73.26W
08/08/2019 BERKSHIRE MA TRAINED SPOTTER
MULTIPLE REPORTS OF TREES DOWN IN AND NEAR THE TOWN OF
PITTSFIELD.
&&
EVENT NUMBER ALY1902675
JLVThe Albany radar (KENX), 97 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
6 thunderstorm wind. Local standard time, as filed.
A tree was downed in Norfolk.
A tree was downed in the town of Morris, south of Litchfield.
A tree was downed blocking the road at Dodd and Picket District Roads.
A tree was downed blocking Kent Road.
A tree was down blocking the road at Maplewood and Pleasant View.
Trees and wires were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849385, 849386, 849387, 849388, 849389, 849390.